Epilepsy, a lifelong disease, is caused by various etiologic factors known or idiopathic, directly or indirectly affecting the central nervous system. Treatment is aimed at control because no cure is known. Seizures can be reduced or eliminated with the proper anticonvulsant treatment regimen, either monotherapy or polytherapy. Monitoring epilepsy in pregnancy is challenging despite the goal of establishing optimal seizure control with the lowest possible dose of antiepileptic drugs (AEDs).
Most patients who have seizures require daily AED therapy. The majority of exposed fetuses are normal, but the risks associated with in utero AED exposure are important and include major malformations, microcephaly, growth retardation, and hypoplasia of the midface and fingers. A meta-analysis of 26 studies revealed a major congenital malformation rate of 6.1% in children of women with epilepsy who were treated with AEDs, 2.8% among children of women with untreated epilepsy, and 2.2% in the healthy control group. This increased risk for adverse outcomes is not a result of epilepsy or seizures but is directly related to the teratogenic effects of AEDs. Offspring born to women with epilepsy who do not take anticonvulsant drugs have the same risk of birth defects as the infants born to control, seizure-free women.
Carbamazepine, phenytoin (PHT), phenobarbital, and valproic acid (VPA) are all AEDs that have been used for many years; each has a slightly different reported teratogenic potential. Observational studies on the teratogenicity of carbamazepine in human pregnancy have given mixed results. Phenytoin is associated with hypoplasia and irregular ossification of the distal phalanges characteristic of fetal hydantoin syndrome (FHS); these findings were originally considered the most characteristic features of the syndrome. It is now common to consider children presenting with a more limited pattern of dysmorphic characteristics secondary to in utero hydantoin exposure to be expressing fetal hydantoin effects. Rates of malformations induced by phenobarbital monotherapy exposure during pregnancy vary from 2.9% to 6.5%.
Data from registries and prospective studies revealed an increased risk of malformations in the offspring of pregnant women with exposure to VPA during the first trimester; the types of birth defects most often reported are neural tube defects (NTDs), orofacial clefts, congenital heart defects, hypospadias, and skeletal abnormalities. Valproic acid also impairs the cognitive development and IQ level of children exposed in utero and has been associated with poorer adaptive behavior, a higher rate of maladaptive behavior, and compromised daily living and socialization skills.
Several newer AEDs are also available and occasionally used in women of reproductive age. Lamotrigine has been reported to increase the risk of orofacial clefts in the offspring of women exposed in the first trimester, although 1 study found that prenatal exposure to this drug produced fewer malformations than seen with monotherapy exposure to VPA, and limited data suggest that it is less teratogenic than VPA or PHT. Levetiracetam is increasingly used because of its efficacy and high level of tolerability; the teratogenic effects of levetiracetam are virtually unknown. Topiramate (TPM) is used mainly for epilepsy and as a prophylactic agent in migraine therapy; limited information on the teratogenicity of TPM is available. Two studies have reported an increased risk for specific birth defects in association with TPM exposure, including oral clefts. As of March 2011, the Food and Drug Administration considers TPM to be a category D drug, based on the increased risk for cleft lip and palate in babies born to women who use the medication during pregnancy.
Department of Nutritional Sciences, Dell Pediatric Research Institute, University of Texas at Austin (B.J.W., A.M.P., R.H.F.); Pediatric Neurosurgery Center, Dell Children’s Medical Center (T.M.G.); and Department of Chemistry and Biochemistry, University of Texas at Austin, Dell Children’s Medical Center (R.H.F.), Austin, TX